Advances in Therapy

, 25:515 | Cite as

Pulmonary hypertension, heart failure and neutropenia due to diazoxide therapy

  • Dincer Yildizdas
  • Sevcan Erdem
  • Osman Küçükosmanoǧlu
  • Mustafa Yilmaz
  • Bilgin Yüksel
Case Report

Abstract

Primary persistent hyperinsulinaemic hypoglycaemia is characterised by clinical symptoms that occur when blood glucose levels drop below the normal range. Diazoxide treatment remains the mainstay of medical therapy. Tolerance of diazoxide is usually excellent, but several side effects of this drug have been described. We present a 4-month-old girl who developed pulmonary hypertension, heart failure and neutropenia during diazoxide therapy. Diazoxide toxicity was suspected and the drug was withdrawn on day 13. During the next 3 days, respiratory and haemodynamic status dramatically improved and she was weaned from mechanical ventilation. Control white blood cell count was 8800 cells/mm3 and a new echocardiography showed modreduction of pulmonary artificial pressure to 20 mmHg and resolution of atrial and ventricular enlargement. Paediatric physicians should be in mind of pulmonary hypertension, heart failure and neutropenia developing during diazoxide therapy.

Keywords

children diazoxide heart failure neutropenia pulmonary hypertension 

References

  1. 1.
    Stanley CA. Hyperinsulinism in infants and children. Pediatr Endocrinol. 1997;44:363–374.Google Scholar
  2. 2.
    Fernandes J, Berger R. Hypoglycemia: principles of diagnosis and treatment in children. Gregory JW, Aynsley-Green A, eds. Hypoglycemia. Baillieres Clin Endocrinol Metab. 1993;7:591–609.CrossRefGoogle Scholar
  3. 3.
    Touati G, Poggi-Travert F, Ogier de Paulny H, et al. Long-term treatment of persistent hyperinsulinaemic hypoglycemia of infancy with diazoxide: a retrospective review of 77 cases and analysis of efficacy-predicting criteria. Eur J Pediatr. 1998;157:628–633.PubMedCrossRefGoogle Scholar
  4. 4.
    Abu-Osba YK, Manasra KB, Mathew PM. Complications of diazoxide treatment in persistent neonatal hyperinsulinism. Arch Dis Child. 1989;64:1496–1500.PubMedCrossRefGoogle Scholar
  5. 5.
    McGraw ME, Price DA. Complications of diazoxide in the treatment of nesidoblastosis. Arch Dis Child. 1985;60:62–64.PubMedGoogle Scholar
  6. 6.
    Parker JJ, Allen DB. Hypertrophic cardiomyopathy after prolonged diazoxide therapy for hyperinsulinemic hypoglycemia. J Pediatr. 1991;118:906–909.PubMedCrossRefGoogle Scholar
  7. 7.
    Combs JT, Grunt JA, Brandt IK. Hematologic reactions to diazoxide. Pediatrics. 1967;40:90–92.PubMedGoogle Scholar
  8. 8.
    Roy R, Couriel JM. Secondary pulmonary hypertension. Paediatr Respir Rev. 2006;7:36–44.PubMedCrossRefGoogle Scholar
  9. 9.
    Silvani P, Camporesi A, Mandelli A, Wolfler A, Salvo I. A case of severe diazoxide toxicity. Pediatr Anaesthesia. 2004;14:607–609.CrossRefGoogle Scholar
  10. 10.
    Gillies DR. Complications of diazoxide in the treatment of nesidioblastosis. Arch Dis Child. 1985;60:500–501.PubMedGoogle Scholar
  11. 11.
    Aynsley Green A, Polak JM, Bloom SR, et al. Nesidioblastosis of the pancreas: definition of the syndrome and the management of the severe neonatal hyperinsulinemic hypoglycemia. Arch Dis Child. 1981;56:496–508.PubMedGoogle Scholar

Copyright information

© Springer Healthcare Communications 2008

Authors and Affiliations

  • Dincer Yildizdas
    • 1
  • Sevcan Erdem
    • 2
  • Osman Küçükosmanoǧlu
    • 2
  • Mustafa Yilmaz
    • 3
  • Bilgin Yüksel
    • 4
  1. 1.Department of Paediatric Intensive Care UnitÇukurova University, Faculty of MedicineAdanaTurkey
  2. 2.Department of Paediatric CardiologyÇukurova University, Faculty of MedicineAdanaTurkey
  3. 3.Department of PaediatricsÇukurova University, Faculty of MedicineAdanaTurkey
  4. 4.Department of Paediatric Endocrinology and MetabolismÇukurova University, Faculty of MedicineAdanaTurkey

Personalised recommendations